Ohio, 2022

Winter Weather in Ohio, February 17, 2022

February 17, 2022 · NWS IWX · 5 events in 5 counties and zones

Rain changed to a period of moderate to heavy snow during the afternoon and evening hours of February 17th. Total snow accumulations ranged between 2 and 6 inches, with some light ice and sleet accumulations as well.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Rain changed to a period of moderate to heavy snow during the afternoon and evening hours of February 17th. Total snow accumulations ranged between 2 and 6 inches, with some light ice and sleet accumulations as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 17, 2:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 17, 2:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
256 PM EST Thu Feb 17 2022

.SYNOPSIS...
Issued at 349 AM EST Thu Feb 17 2022

Heavy snow and a brief wintry mix will impact the afternoon and
evening commute. System snow will end by late evening but a brief
period of lake effect snow is expected later tonight. Friday will
be cold and quiet but another weak system will bring light snow
Friday night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 256 PM EST Thu Feb 17 2022

Main winter weather event now underway as coupled upper jet
supports strong deformation/fgen into our area. Forecast soundings
still indicate a brief period of unstable conditions above the
frontal slope that will favor heavy snowfall rates this evening.
Much of the previous update AFD remains valid. Latest obs
verifying a slightly later transition to pure snow with more rain
and sleet that will eat into snowfall totals. Latest hi-res
forecast soundings suggest minor warm layer will remain roughly
along the US-24 corridor for several more hours yielding sleet. Do
still expect most locations will see a few hours of heavy snow but
forecast soundings (supported by upstream radar) indicate
midlevel dry slot will bring a relatively quick end to heavy snow.
Most locations will only see about a 4-6 hour window of heavy
snow (even less south of US-24) and will be difficult to
accumulate more than about 6" even where snow persists the
longest. Accumulation efficiency will be difficult given wet
ground and marginal surface temps. Forecast soundings also show a
very deep riming layer and very shallow DGZ so snow ratios will be
low through much of the event. Have therefore kept with lower
snow totals from morning update with generally 4-7" in warning
area. Some sporadic freezing rain accumulation is possible but
should remain generally below 0.1 inches. Main concern will be
strong winds expected during peak snowfall rates later this
evening. Blowing/drifting expected and high snowfall rates will
lead to significantly reduced visibilities of quarter-mile or less
for a short time. Brief, near-blizzard conditions possible in our
western zones around 23Z.

System snow will exit quickly around 02-04Z but there will be a
period of moderate lake effect snow (mainly for La Porte County).
Inversion heights will be above 6 kft though winds do back quickly
and this will bring a quick end to any lake effect. Anticipate an
additional 1-4" overnight in our far NW zones. Temps tonight still
expected to drop into the single digits with wind chills around
zero into Friday morning. Friday will be dry with afternoon highs
in the upper 20s as southwest flow/WAA develops ahead of next
wave.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 256 PM EST Thu Feb 17 2022

With plethora of near-term hazards did not deviate too far from
concensus initialization for the long-term. Main item of note
through the weekend will be vigorous shortwave crossing through the
Great Lakes Fri night. Associated cold front will bring a chance for
some snow showers but little/no accumulation anticipated given
limited moisture, best mid/upper level support displaced to our
north, and quick movement of low level convergence zone. Best
chances will be in our MI zones with some enhancement from Lake
MI. A few lake effect snow showers may also extend into Saturday
morning given cold northwest flow. Inversion heights are limited
though (4 kft or less) with significant dry air entrainment and
limited instability. Winds also back quickly Sat afternoon and
that will quickly end any lingering flurries.

Late Sat into early Mon appears very quiet with warming temps as
deep southwest flow develops ahead of next longwave trough. A period
of mainly rain expected on Tue as surface low lifts into the area.
Some potential for a wintry mix in our north particularly into
late Tue but plenty of time for adjustments there.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1158 AM EST Thu Feb 17 2022

The main upper wave will lift through this afternoon and evening
with LIFR-IFR conditions and rain changing to a brief wintry mix,
and then moderate to at times heavy snow. This changeover to all
snow is expected by ~19z at KSBN and ~23z at KFWA. The snow will
then taper off toward midnight with quick improvement in its wake.
Northerly winds will also pick up this afternoon-evening with
gusts to 25 knots or so. This combined with bands of heavier snow
may reduce visibilities to less than a half mile at times.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until 7 PM EST this evening for INZ009-017-018-020-
     022>027-032>034.

     Winter Weather Advisory until midnight EST tonight for INZ026-
     027-032>034.

     Winter Weather Advisory until midnight EST tonight for INZ018-
     024-025.

     Winter Storm Warning until midnight EST /11 PM CST/ tonight for
     INZ003>009-012>017-020-022-023.

     Lakeshore Flood Advisory until 6 AM CST Friday for INZ003.

MI...Winter Storm Warning until midnight EST tonight for MIZ077>081.

OH...Flood Watch until 7 PM EST this evening for OHZ001-002-004-005-
     015-016-024-025.

     Winter Weather Advisory until midnight EST tonight for OHZ016-
     024-025.

     Winter Weather Advisory until midnight EST tonight for OHZ002-
     004-005-015.

     Winter Storm Warning until midnight EST tonight for OHZ001.

LM...Gale Warning until 10 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Roller
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 17, 3:10 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
310 PM EST Thu Feb 17 2022

INZ004>008-012>016-MIZ077>081-182015-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
310 PM EST Thu Feb 17 2022 /210 PM CST Thu Feb 17 2022/

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/
TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-020-022-023-OHZ001-182015-
De Kalb-Whitley-White-Cass IN-Miami-Williams-
310 PM EST Thu Feb 17 2022

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ026-027-032>034-OHZ016-024-025-182015-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
310 PM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-024-025-OHZ002-004-005-015-182015-
Allen IN-Wabash-Huntington-Fulton OH-Defiance-Henry-Paulding-
310 PM EST Thu Feb 17 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-182015-
La Porte-
210 PM CST Thu Feb 17 2022

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM CST THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-182015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
310 PM EST Thu Feb 17 2022

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional gales are possible over the weekend.

In the hours before

Local storm report, Feb 17, 11:24 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     FLOOD            1 SW COLUMBIA CITY      41.14N 85.50W
02/17/2022                   WHITLEY            IN   EMERGENCY MNGR

            WHITLEY COUNTY INDIANA ROAD CLOSURES DUE TO
            FLOODING AS OF 10:15 A.M. LOCATIONS: 500N OF
            300N,/WEST RIVER RD-WEST OF
            900W/950W&150S/JOHNSON RD-N OF OLD
            TRAIL/DIVISION WEST OF SR5/ 1095 E
            700S/500W&150N. RICHLAND TWP PRIMARILY BUT
            SCATTERED THROUGHOUT. ALSO CONCERNS WITH
            RISING WATER LEVELS AT BLUE LAKE, CHURUBUSCO
            WHICH MAY FLOOD HOMES ALONG E MCGUIRE RD AND
            HARROLD RD.

&&
Local storm report, Feb 17, 2:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLOOD            4 W BERRIEN SPRINGS     41.96N 86.41W
02/17/2022                   BERRIEN            MI   EMERGENCY MNGR

            MULTIPLE ROADS CLOSED IN THE COUNTY DUE TO
            FLOODING.

&&
Local storm report, Feb 17, 2:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
247 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLOOD            3 NW NEW HAVEN          41.09N 85.07W
02/17/2022                   ALLEN              IN   DEPT OF HIGHWAYS

            MULTIPLE ROADS CLOSED DUE TO HIGH WATER.

&&
Local storm report, Feb 17, 3:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     FLOOD            1 S GOSHEN              41.57N 85.84W
02/17/2022                   ELKHART            IN   EMERGENCY MNGR

            MINOR ICE JAM FLOODING NEAR COUNTY ROAD 36
            AND INDIANA AVE IN GOSHEN. THE ICE JAM CAUSE
            LEVELS TO RISE, BUT JAM WAS BROKEN UP PRIOR
            TO RESIDENTIAL AREAS BEING IMPACTED.

&&

CM
Local storm report, Feb 17, 3:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLOOD            1 N FORT WAYNE          41.09N 85.14W
02/17/2022                   ALLEN              IN   EMERGENCY MNGR

            MINOR ICE JAM AT THE PEDESTRIAN BRIDGE
            CROSSING THE SPY RUN CREEK JUST UPSTREAM OF
            THE CONJUNCTION WITH THE ST. MARYS RIVER.
            JAM HAS CAUSED MINOR RISES UPSTREAM, BUT
            REMAINS WITHIN BANKS.

&&

CM
Local storm report, Feb 17, 3:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     FLOOD            3 ESE HILLSDALE         41.92N 84.58W
02/17/2022                   HILLSDALE          MI   EMERGENCY MNGR

            REPORTS OF WATER APPROACHING SOME HOMES NEAR
            THE HILLSDALE AIRPORT. POWER SHUT OFF AS A
            PRECAUTION.

&&

LWF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Williams

When
February 17, 4:00 PM EST to 11:00 PM EST
Where
Williams forecast zone
Reported by
CoCoRaHS
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Rain changed to a brief period of sleet and freezing rain, and then over to all snow during the late afternoon hours of February 17th. The snow, moderate at times, continued into the evening hours. Heavy snowfall rates reduced visibilities to less than a quarter of a mile at times which led to difficult travel conditions. Snowfall totals across the county generally ranged between 3 and 6 inches. Light ice and sleet accumulations were also achieved before the switch over to all snow occurred. There were reports of slide-offs and accidents across the region.

Winter Weather, Fulton

When
February 17, 5:00 PM EST to 11:00 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Rain changed to a brief period of sleet and freezing rain, and then over to all snow during the late afternoon hours of February 17th. The snow, moderate at times, continued into the evening hours. Heavy snowfall rates reduced visibilities to less than a quarter of a mile at times which led to difficult travel conditions. Snowfall totals across the county generally ranged between 3 and 6 inches, with a report of 5.5 inches at Wauseon. Light ice and sleet accumulations were also achieved before the switch over to all snow occurred. There were reports of slide-offs and accidents across the region.

Winter Weather, Defiance

When
February 17, 5:00 PM EST to 11:00 PM EST
Where
Defiance forecast zone
Reported by
CoCoRaHS
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Rain changed to a brief period of sleet and freezing rain, and then over to all snow during the late afternoon hours of February 17th. The snow, moderate at times, continued into the evening hours. Heavy snowfall rates reduced visibilities to less than a quarter of a mile at times which led to difficult travel conditions. Snowfall totals across the county generally ranged between 2 and 4 inches. Light ice and sleet accumulations were also achieved before the switch over to all snow occurred. There were reports of slide-offs and accidents across the region.

Winter Weather, Henry

When
February 17, 5:00 PM EST to 11:00 PM EST
Where
Henry forecast zone
Reported by
CoCoRaHS
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Rain changed to a brief period of sleet and freezing rain, and then over to all snow during the late afternoon hours of February 17th. The snow, moderate at times, continued into the evening hours. Heavy snowfall rates reduced visibilities to less than a quarter of a mile at times which led to difficult travel conditions. Snowfall totals across the county generally ranged between 2 and 4 inches, with a report of 3.0 inches at Napoleon. Light ice and sleet accumulations were also achieved before the switch over to all snow occurred. There were reports of slide-offs and accidents across the region.

Winter Weather, Paulding

When
February 17, 5:00 PM EST to 11:00 PM EST
Where
Paulding forecast zone
Reported by
CoCoRaHS
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Rain changed to a brief period of sleet and freezing rain, and then over to all snow during the late afternoon hours of February 17th. The snow, moderate at times, continued into the evening hours. Heavy snowfall rates reduced visibilities to less than a quarter of a mile at times which led to difficult travel conditions. Snowfall totals across the county generally ranged between 2 and 4 inches. Light ice and sleet accumulations were also achieved before the switch over to all snow occurred. There were reports of slide-offs and accidents across the region.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998498, 998497, 998499, 998500, 998501.